Ohio, 2013

Hail in Ohio, September 2, 2013

September 2, 2013 · NWS CLE · 2 events in 1 county or zone

An isolated severe thunderstorm produced quarter size hail west of North Canton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An isolated severe thunderstorm produced quarter size hail west of North Canton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 2, 12:54 PM EST, 51 minutes earlier.

Area forecast discussion, Sep 2, 12:54 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
154 PM EDT MON SEP 2 2013

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS NORTHERN OHIO AND NORTHWEST
PENNSYLVANIA TODAY.  HIGH PRESSURE WILL BUILD OVER THE GREAT LAKES
REGION TONIGHT AND REMAIN THROUGH MID WEEK. A WEAK COLD FRONT WILL
MOVE INTO THE AREA ON THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...SENT A QUICK UPDATE OF POPS WEST THIS MORNING. TREND IS
GOOD HOWEVER LINE MOVING INTO THE AREA NEEDED A MORNING PERIOD OF
POPS. WENT WITH LIKELY EARLY THIS MORNING TAPERING DOWN FOR THE
AFTERNOON. NO OTHER CHANGES AT THIS TIME.

PREVIOUS DISCUSSION...
THE MAIN CONCERN TODAY WILL BE THE COLD FRONT MOVING
THROUGH THE AREA. CURRENT RADAR SHOWS A FEW THUNDERSTORMS OVER
MICHIGAN AND NORTHERN INDIANA. 00Z MODEL SOUNDINGS SHOW
INSTABILITY OVER MUCH OF THE FORECAST AREA THIS MORNING AND INTO
THE AFTERNOON FOR THE EASTERN AREAS. I BELIEVE THE NAM IS A LITTLE
FAST WITH THE MOVEMENT OF THE FRONT TODAY BASED ON THE CURRENT
POSITION. I WILL KEEP A SLGT CHC OF TSTMS THIS MORNING OVER
NORTHWEST OHIO ENDING LATE THIS MORNING. SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE IN THE FORECAST FOR THE CENTRAL AND EASTERN
HALF OF THE FORECAST AREA FOR THE AFTERNOON. I BELIEVE THE
THUNDERSTORM ACTIVITY WILL INCREASE ON THE FRONT THIS AFTERNOON
WITH THE HEATING OF THE DAY. MODEL SOUNDINGS LOOK FAIRLY DRY BUT
WITH DEWPOINTS NEAR 70...LOW LEVEL MOISTURE IS ABUNDANT. I WILL
KEEP 40 TO 50 POPS IN THE EAST. SPC CONCURS WITH THIS THINKING PER
SWODY1. A FEW MULTICELLS THIS AFTERNOON COULD BECOME STRONG
PARTICULARLY OVER THE EXTREME EASTERN SECTIONS OF THE FORECAST
AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
HIGH PRESSURE WILL DOMINATE MOST OF THE SHORT TERM PERIOD.  THE
MODELS SHOW A FEW WEAK UPPER LEVEL SHORT WAVES ROTATING THROUGH
FLOW.  THE FIRST SHORT WAVE WILL BE ON TUESDAY AND WILL MAINLY IMPACT
NORTHWEST PA.  THE MODELS SHOW A SMALL AMOUNT OF WRAP AROUND
MOISTURE WITH THIS SHORT WAVE.  THE WAVE IS VERY WEAK AND I AM NOT
COMPLETELY SOLD ON PRECIP FOR TUESDAY BUT BOTH THE NAM AND GFS PRINT
OUT A SMALL AMOUNT OVER EXTREME NORTHEAST OHIO AND NORTHWEST PA.
THE CURRENT FORECAST ALREADY HAS A SLIGHT CHC OF SHOWERS IN THIS
AREA FOR TUESDAY.  EVEN THOUGH MY CONFIDENCE IS LOW...I WILL NOT
REMOVE THE CHANCE AT THIS TIME.  HIGH PRESSURE WILL REMAIN ON
WEDNESDAY WITH PLEASANT CONDITIONS OVER THE FORECAST AREA.  THE
MODELS SHOW A WEAK BACKDOOR COLD FRONT MOVING SOUTH ACROSS LAKE ERIE
THURSDAY.  THE GFS SHOWS A SMALL AMOUNT OF PRECIPITATION WITH THIS
FRONT WHILE THE NAM IS DRY.  I BELIEVE THIS FRONT WILL BE MOISTURE
STARVED AND PRECIP WILL BE ISOLATED AT BEST.  AT THIS TIME I WILL
ELECT TO KEEP THE FORECAST DRY FOR THURSDAY AND CONTINUE TO MONITOR
THE TREND.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
HIGH PRESSURE WILL BE IN CONTROL ON FRIDAY BUT IT WILL MOVE TO THE
EAST COAST BY SATURDAY MORNING. THIS WILL ALLOW A COLD FRONT TO MOVE
INTO THE CENTRAL GREAT LAKES BY SATURDAY AFTERNOON. THERE MAY BE A
FEW THUNDERSTORMS ALONG THIS WEAKENING BOUNDARY BUT MOST OF THE
ACTIVITY WILL BE OVER LAKE ERIE AND MAYBE NE OHIO INTO NW PA. THIS
BOUNDARY WILL CONTINUE SLOWLY SOUTHWARD ON SUNDAY AND COULD STILL
GENERATE AN ISOLATED STORM. TEMPERATURES THROUGH THE EXTENDED WILL
BE VERY CLOSE TO SEASONAL AVERAGES ON FRIDAY BUT MOST LOCATIONS WILL
WARM INTO THE 80S ON SATURDAY. IN THE WAKE OF THE WEAK FRONT ON
SUNDAY HIGHS WILL LIKELY BE A COUPLE DEGREES COOLER.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AT 18Z THE COLD FRONT WAS SOUTH OF A FDY TO CLE TO ERI LINE. SOME
SHOWERS WERE BEHIND THE FRONT BUT MOST OF THE ACTIVITY WAS
SCATTERED SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT. BEHIND THE
FRONT CONDITIONS WERE BECOMING VFR BUT BEHIND THE FRONT A MIX OF
MVFR AND IFR CONDITIONS. THE QUESTION IS WILL ALL THE LOW CLOUDS
OVER MICHIGAN AND WISCONSIN MOVE INTO THE REGION TONIGHT. MOST OF
THE MODELS DON'T THINK SO BUT WITH A LAKE AND 850 MB TEMPERATURE
DIFFERENCE GOING TO BE NEAR 13C AND A NORTHWEST FLOW THE CLOUDS
SHOULD MOVE IN AND MOST PLACES SHOULD DEVELOP MVFR CEILINGS.
CONDITIONS WILL IMPROVE TO VFR TUESDAY AFTERNOON WITH MAINLY
BROKEN CLOUDS.

OUTLOOK...NON VFR POSSIBLE EACH MORNING IN PATCHY FOG.

&&

.MARINE...
A COLD FRONT WILL MOVE ACROSS LAKE ERIE TODAY WITH SOUTHWEST TO WEST
WINDS SHIFTING TO THE NORTHWEST IN ITS WAKE. WIND SPEEDS SHOULD NOT
EXCEED 15 KNOTS BUT WILL LIKELY KICK WAVES INTO THE 2 TO 3 FOOT
RANGE. THERE MAY BE ISOLATED THUNDERSTORMS ALONG THE
FRONT...ESPECIALLY ACROSS THE EASTERN HALF OF THE LAKE DURING THE
AFTERNOON.

HIGH PRESSURE WILL TAKE CONTROL OF THE LAKE BY TUESDAY AFTERNOON.
ANOTHER WEAK COLD FRONT SAGS ACROSS THE LAKE WEDNESDAY EVENING WITH
HIGH PRESSURE QUICKLY RETURNING FOR THURSDAY. THIS HIGH WILL
GRADUALLY SHIFT TO THE EAST COAST BY FRIDAY NIGHT. WINDS WILL BE
UNDER 15 KNOTS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...GARNET
NEAR TERM...GARNET/TK
SHORT TERM...GARNET
LONG TERM...MULLEN
AVIATION...KIELTYKA
MARINE...MULLEN
Hazardous weather outlook, Sep 2, 2:44 AM EST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
344 AM EDT MON SEP 2 2013

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-030745-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
344 AM EDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GARNET

The radar

The Cleveland radar (KCLE), 69 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Stark

When
September 2, 1:45 PM EST
Where
Stark County, 3 mi W of North Canton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.870, -81.457

Quarter sized hail was observed.

Hail, Stark

When
September 2, 3:05 PM EST
Where
Stark County, East Sparta
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.670, -81.350

Quarter sized hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478234, 478235.